Thunderstorm Wind, Texas
- When
- July 4, 6:40 PM CST
- Where
- Texas County, (Guy)guymon Muni Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.680, -101.500
A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A plume of monsoon moisture extended across the region and thunderstorms were ongoing in the morning of the 4th due to an Mesoscale Convective Vortex (MCV) moving southeast from the northeast Texas Panhandle into western Oklahoma. An upper level short wave moving south through western Kansas along with a surface trough across northeast New Mexico into the western Oklahoma Panhandle helped to spark additional showers and thunderstorms in the northwest during the afternoon hours. Thunderstorms, some severe, and some with excessive rainfall developed across the western Oklahoma Panhandle and the northwest Texas Panhandle during the mid afternoon given moderate instability in the area. These thunderstorms moved south-southwest across the western Panhandles. Hail up to 2 inches in diameter and flooding was reported near Dalhart. Winds up to 78 mph were reported at the Boise City mesonet station and severe wind gusts were also reported at several other ASOS ad mesonet stations across the area. Additional thunderstorms with damaging winds developed after midnight across the south central and southwest Texas Panhandle and moved southwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 5:47 PM CST, 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 647 PM CDT Sun Jul 4 2021 .AVIATION... For the 00Z TAFs, a round of showers and tstms associated with an upper level storm system will continue moving southward across the area this evening, and will impact the terminal sites. MVFR cigs are expected to redevelop at KAMA towards sunrise Monday and persist until late morning before eroding. Another round of more isolated showers and tstms may develop late Monday afternoon. Have decided not to include this element in this fcst cycle due to low confidence on location and timing. 02 && .PREV DISCUSSION... /Issued 146 PM CDT Sun Jul 4 2021/ SHORT TERM... Cluster of thunderstorms in the southeast Texas Panhandle should exit the area by late this afternoon. These storms have aided by a short wave trough moving southeast into western Oklahoma. The main area of showers and thunderstorms are expected to develop near the Raton Mesa and off the mountains of southern Colorado and northern New Mexico. These storms will be moving into an environment of increasing instability and shear as interact with a short wave trough moving through western Kansas. These storms may be discrete at first and some may be supercells across the northwest CWA, before they form into a line later this evening and move southeast through the rest of the Panhandles. Large hail and damaging winds will be the main threats from these storms. A landspout tornado can not be ruled out. Heavy rain from these storms may also cause localized areas of flooding. Thunderstorms will again be possible on Monday, mainly across the western areas. The northerly flow aloft will tend to mitigate the eastward progression of any mountain convection. There are a couple of minor short wave troughs moving through the flow that may also tough off a few showers and storms. Highs on Monday will still remain below normal with readings mainly in the 80's. LONG TERM...Tuesday through Saturday... An upper high will continue to spin over the Great Basin Region with northwesterly flow aloft for the Panhandles. By Wednesday night into Thursday, the high shifts slightly east towards the Four Corners and puts the Panhandles in northeasterly flow aloft for a brief period. By Friday the high heads back towards the Great Basin Region as a trough digs down into the Upper Midwest with northwesterly flow returning aloft through the weekend. With embedded shortwaves and south southeasterly winds at the surface continuing to provide 60s dewpoints, precipitation chances continue Tuesday and Wednesday, then halt Thursday before returning again through the weekend. The best chance for severe weather will be on Tuesday with the greatest instability present and a more defined shortwave to potentially ramp up storms later through the evening. MLCAPE values are around 1000-2000 J/kg with 0-6 km effective bulk shear around 20-25 knots so large hail and damaging wind gusts are possible. As the evening goes on, there is a potential for storms to become more linear with a surface trough. By Wednesday, the instability parameters do not look as good and the chance for severe storms becomes less likely. However, strong thunderstorms are still a possibility with another surface trough to help enhance storm development. Thursday will remain dry before precipitation chances return for the weekend. A weak frontal passage late Friday night may keep the precipitation chances continuing into Saturday morning. Temperatures will remain in the 80s Tuesday and Wednesday before warming a bit into the lower 90s Thursday and Friday. Breezy southwest winds are possible Friday with daytime mixing of 25-30 knot 850mb winds extending across the Panhandles. North winds will follow behind the weak front late Friday night and this will keep temperatures from warming above the upper 80s to lower 90s into the weekend. Rutt && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 353 PM CDT Sun Jul 4 2021 OKZ001>003-TXZ001>020-317-051100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 353 PM CDT Sun Jul 4 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Texas and Oklahoma Panhandles this afternoon and tonight. Some storms may become severe with large hail and damaging winds being the main threats. A Severe Thunderstorm Watch is in effect for all of the Oklahoma Panhandle and most of the Texas Panhandle until 11 PM CDT this evening. Heavy rain may also lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms remain possible Monday through Wednesday and again Friday night into Saturday across much of the Panhandles. A severe storm cannot be ruled out on Tuesday. Storms could be capable of heavy rain leading to localized flooding or flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 7 SW DALHART 35.99N 102.60W
07/04/2021 M1.75 INCH HARTLEY TX TRAINED SPOTTER
GOLFBALL SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 E DALHART 36.06N 102.44W
07/04/2021 E1.50 INCH DALLAM TX PUBLIC
1 TO 1.5 INCH HAIL FELL FOR 2 MINUTES.
&&
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM FLOOD DALHART 36.06N 102.51W
07/04/2021 DALLAM TX STORM CHASER
STREET FLOODING IN AND AROUND THE CITY OF
DALHART. ROADS REMAINED PASSIBLE.
&&
MJGSpecial Weather Statement National Weather Service Amarillo TX 610 PM CDT Sun Jul 4 2021 OKZ002-042345- Texas OK- 610 PM CDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Optima, or 6 miles north of Guymon, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guymon, Goodwell and Optima. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3687 10154 3689 10123 3656 10122 3657 10164 TIME...MOT...LOC 2310Z 005DEG 11KT 3677 10144 LG
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT Sun Jul 4 2021
OKZ001-TXZ001-050015-
Cimarron OK-Dallam TX-
651 PM CDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Texline, or 10 miles east of Clayton, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Texline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10304 3650 10300 3654 10300 3653 10280
3627 10268 3630 10304
TIME...MOT...LOC 2351Z 293DEG 13KT 3645 10298
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 12 SW DALHART 35.94N 102.67W
07/04/2021 M2.00 INCH HARTLEY TX STORM CHASER
AROUND 2 INCH HAIL BROKE WINDSHIELD OF
VEHICLE.
&&
MJGThe Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
4 thunderstorm wind. Local standard time, as filed.
Initial severe wind gust occurred at 2010 CDT with peak gust around 2015 CDT.
First severe gust was measured at 2030 CDT with a peak gust measured at 2035 CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973357, 973358, 973359, 973360.